Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Raleigh, NC

June 6, 2002Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 6, 2002, 8:00 PM EDT for Halifax County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 8:00 PM EDT (00:00 UTC)
Expired
Jun 6, 2002, 8:45 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Halifax County, NC

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:10 PM EDTThunderstorm Wind 50 EGlenview, NCTrees were blown down.
Jun 6, 8:30 PM EDTThunderstorm Wind 50 EEnfield, NCTrees were blown down near the border of Nash county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 070000
SVRRAH
NCC083-070045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF HALIFAX...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HALIFAX
  TILLERY

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND 
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES...AND MOBILE HOMES.

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:55 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 1:55 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU JUN 06 2002

LATEST SURFACE ANALYSIS AND OBSERVED CONVECTIVE PARAMETERS SUGGEST
INSTABILITY AXIS STRETCHING FROM SOUTHERN FOOTHILLS NE INTO NORTHERN
PIEDMONT THEN INTO CENTRAL VA. THIS AXIS HAS CHANGED LITTLE SINCE
11Z. AT 1745Z...CONVECTION ALREADY FIRING ALONG THIS AXIS FROM
CASWELL COUNTY INTO VA. SCATTERED CONVECTION IN AVL VICINITY SHOULD
INCREASE IN COVERAGE AND INTENSITY AS S/W CROSSES TN VALLEY LATE
THIS AFTERNOON. THUS...APPEARS THAT WIDESPREAD CONVECTION COULD
OCCUR OVER FAR WESTERN COUNTIES BY 21-23Z WITH MAJORITY OF THE
CONVECTION ACROSS THE FORECAST AREA AFTER 00Z.

FORECAST SOUNDINGS DEPICT BEST POTENTIAL FOR DAMAGING DOWNBURSTS
OVER THE SANDHILLS/NE PIEDMONT AND COASTAL PLAIN COUNTIES AS MID
LEVEL DRY AIR MORE PRONOUNCED OVER THIS REGION COMPARED TO WESTERN
COUNTIES. HAIL THREAT APPEARS TO BE MINIMAL DUE TO RELATIVELY HIGH
WET BULB ZEROS (11.5-12K FEET).

BEST DYNAMICS AND DEEPER MOISTURE OVER VA AND EXTREME NORTHERN NC.
THUS WILL CONTINUE LIKELY POPS TONIGHT OVER THE NORTH.  IN THE
SOUTH...APPARENT TIMING OF DYNAMICS (AFTER SUNSET) AND SLIGHTLY
DRIER AIRMASS SUGGEST THAT CONVECTIVE COVERAGE MAY NOT WARRANT
LIKELY POPS. MAY DECREASE POPS TO 40-50% TONIGHT...MAINLY EASTERN
SANDHILLS AND SOUTHERN COASTAL PLAIN.

FRIDAY...LOW LEVEL NE FLOW MAY KEEP SKIES CLOUDY FOR GOOD PART OF
THE MORNING BEFORE SUBSIDENCE AND DRY AIR ADVECTION DISSIPATE LOW
CLOUDS.  850 THERMAL TROUGH OVER REGION FRI AND COOLER NE FLOW
SHOULD RESULT IN TEMPS CLOSE TO 20 DEGREES COOLER COMPARED TO RECENT
HOT SPELL. COLD FRONT EXITS SOUTHERN COUNTIES FRI AM. WILL LIKELY
REMOVE MENTION OF POP ACROSS THE NORTH FRI AM (WHERE MENTIONED) AND
KEEP POPS FRI IN THE SOUTH CONFINED TO EARLY MORNING (30-40%).

SATURDAY APPEARS TO BE ABOUT AS GOOD AS IT CAN GET WITH HIGH
PRESSURE BUILDING AT SURFACE AND ALOFT. PLENTY OF SUN WITH LIGHT
NE-E SURFACE FLOW SUGGEST HIGHS AROUND 80/LOWER 80S.

EXTENDED...RIDGING NEAR SURFACE AND ALOFT WILL MAINTAIN INFLUENCE
OVER WEATHER ACROSS CENTRAL NC THROUGH MUCH OF THE EXTENDED. AVN/GFS
HAS BEEN TRENDING TOWARD A SOLUTION THAT EXHIBITS STRONGER RIDGING
AND A DRIER AIRMASS.  THUS...EXPECT TEMPS TO MODERATE DAYS 3-6 WITH
HIGH TEMPS SLIGHTLY ABOVE NORMAL BY TUE.  ECMWF AND AVN/GFS DISPLAY
LOWERING UPPER HEIGHTS BY MID WEEK AS NORTHERN STREAM S/W CROSSES
GREAT LAKES. TIMING OF THIS FEATURE IN QUESTION THIS FAR OUT AS
TREND HAS BEEN TO SLOW EASTWARD TRANSLATION OF UPPER LOW ACROSS
NORTHERN TIER OF U.S. ALSO...STILL SOME QUESTION OF RETURN FLOW
BEYOND TUE.  ECMWF AND AVN/GFS SUGGEST THAT RETURN FLOW OVER CENTRAL
NC COULD BE DELAYED AT LEAST TILL LATE WED.  THUS...DUE TO THE ABOVE
UNCERTAINTY AND THE MODEL TENDENCY TO BREAK RIDGING OVER SE U.S. TOO
QUICKLY THIS TIME OF YEAR...WILL NOT INTRODUCE POPS TO DAYS 5-7 AT
THIS TIME.

RDU 68/78/58/81 7100                    GSO 66/78/58/79 7100
                    FAY 69/80/60/82 5310

.RAH...NONE.

WSS

In the hours before

Local storm report, Jun 6, 6:41 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
641 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    GREENSBORO                NC   59 MPH TSTM WIND GUST
06/06/02   GUILFORD                       A MICROBURST PRODUCED A 59
                                          MPH WIND GUST OVER THE
                                          PIEDMONT-TRIAD AIRPORT.

DGS
Special weather statement, Jun 6, 7:00 PM EDT, 1 hour before
ZCZC 000
TTAA00 KRAH 062257

NCZ007>009-022>025-039-040-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT THU JUN 6 2002

...A LINE OF STRONG THUNDERSTORMS IS APPROACHING ROXBORO AND
BURLINGTON... AND HILLSBOROUGH...

A LINE OF THUNDERSTORMS WITH GUSTY WIND AND FREQUENT LIGHTNING
WILL MOVE EAST AT 40 MPH ACROSS MUCH OF PERSON... ALAMANCE...
EASTERN GUILFORD... ORANGE... AND NORTHERN RANDOLPH COUNTIES BETWEEN
700 AND 800 PM. CITIES AND TOWNS IN THE PATH OF THIS LINE OF
STORMS INCLUDE... ROXBORO... ELON... HILLSBOROUGH... BURLINGTON...
AND GRAHAM.

STRONG GUSTY WIND TO 40 OR 50 MPH MAY OCCUR WITH THE PASSAGE OF
THIS LINE. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. IF A
SEVERE THUNDERSTORM WARNING IS ISSUED... MOVE INSIDE A STURDY
SHELTER AWAY FROM WINDOWS.

BADGETT
Special weather statement, Jun 6, 7:23 PM EDT, 37 minutes before
ZCZC 000
TTAA00 KRAH 062323

NCZ039-040-073>076-083-084-070215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT THU JUN 6 2002

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHERN
PIEDMONT PRODUCING STRONG GUSTY WIND...
A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE EAST AT 40 MPH
ACROSS RANDOLPH... STANLY... MONTGOMERY... AND ANSON COUNTIES
THROUGH 830 PM. STRONG GUSTY WIND TO 40 OR 50 MPH IS EXPECTED
TO BRIEFLY OCCUR AS THE LINE PASSES. CITIES AND TOWNS IN THE PATH
OF THIS LINE OF STORMS INCLUDES ASHEBORO... TROY... ALBEMARLE...
BADIN LAKE... NORWOOD... ANSONVILLE.

THIS LINE WILL MOVE INTO CHATHAM COUNTY BEFORE 800 PM AND WILL
AFFECT MOORE AND RICHMOND COUNTIES BY 900 PM. THIS INCLUDES
THE SILER CITY... ROBBINS AND ROCKINGHAM AREAS.

IF A WARNING IS ISSUED FOR YOUR AREA... SEEK SHELTER IN AN INTERIOR
ROOM OF YOUR HOUSE OR BUILDING. EVERYONE SHOULD SEEK SHELTER INDOORS
WHEN THUNDER IS FIRST HEARD.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:24 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore36 min
Jun 6, 8:36 PM EDTSevere Thunderstorm WarningRAHWilson54 min
Jun 6, 8:45 PM EDTSevere Thunderstorm WarningRAHHalifax30 min
Jun 6, 10:01 PM EDTSevere Thunderstorm WarningRAHHoke14 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.